Maine, 2019Tornado in Maine, August 12, 2019
August 12, 2019 · NWS CAR · 1 event in 1 county or zone
A pre-frontal trof crossed the region during the afternoon of the 12th within a high shear environment. Showers and thunderstorms developed during the afternoon with the trof.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A pre-frontal trof crossed the region during the afternoon of the 12th within a high shear environment. Showers and thunderstorms developed during the afternoon with the trof. One of the thunderstorms produced a brief tornado touchdown in northern Washington county. The touchdown occurred in a wooded area near Route 6. The EF-1 tornado intermittently touched down along a quarter mile path with winds estimated at up to 90 mph. An estimated 120 trees were snapped or toppled along the path.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Caribou, ME wrote its last area forecast discussion before the first event at Aug 12, 3:24 PM EST, 1 hour 19 minutes earlier.
Area forecast discussion, Aug 12, 3:24 PM EST, 1 hour 19 minutes before
Area Forecast Discussion
National Weather Service Caribou ME
424 PM EDT Mon Aug 12 2019
.SYNOPSIS...
Surface trough will exit the region tonight, with a cold front
passing through the area Tuesday. High pressure will build into
the region Wednesday into Thursday. Low pressure will pass west
of the area Friday.
&&
.NEAR TERM /THROUGH TUESDAY/...
Pre-frontal trough has been slow to make its way across the
forecast area this afternoon. While corridor of showers and
thunderstorms has been easy to pin down, the broad area of weak
forcing keeps some uncertainty where development could occur.
Cold front is apparent on satellite with weakening line of
showers just across the St. Lawrence River. These will bring a
chance of showers for the north later this evening, where
otherwise it has been dry today. Across the central and southern
parts of the forecast area, scattered showers and isolated
thunderstorms will continue until mid-evening. CAPE and shear is
still in place, and don't have reason to remove enhanced wording
until atmosphere is more stable this evening. Front will slow
and stall along the Downeast coast tonight, with a chance of
showers lingering into Tuesday. Some patchy fog is possible late
tonight with remaining moisture in valleys and low-lying areas.
Temperatures will be slightly cooler Tuesday behind the front.
Mixing could cause some isolated showers across the north during
peak heating hours in the afternoon. At the least, diurnal
cumulus will dot the skies.
&&
.SHORT TERM /TUESDAY NIGHT THROUGH THURSDAY/...
Front wl gradually stall ovr the Downeast coast on Tue evng. S/wv
currently mvg thru the upr midwest wl mv east in near zonal flow
aloft with weak sfc low mvg off of Cape Cod at the beginning of the
short term. This wv wl ride up along frontal bndry ovrngt and pcpn
chances wl lkly just make a glancing blow along the coast Tue night.
Wv passes to the south of Nova Scotia Wed mrng with winds turning
nrly in it's wake and pulling front further south. 00z CMC is 12 hrs
slower with mvmnt of wv when compared to NAM/GFS with pcpn lingering
into the aftn hrs along the coast. GEFS ensemble mean is also in
agreement with this idea and hv pushed pcpn off the coast aft 06z.
High pressure wl be building in acrs nrn areas ovrngt with skies
gradually clearing fm north to south as winds begin to lighten. Hv
contd with idea of mins in the 40s acrs the north and possibly nr 40
in the deeper valleys of the North Woods. Rain and clds wl keep
temps up in the 50s ovr Downeast for Wed mrng.
High pressure wl dominate ovr the area Wed mrng thru the day
Thursday. Partly-mostly sunny skies expected into Thu with temps
running blo normal.
&&
.LONG TERM /THURSDAY NIGHT THROUGH MONDAY/...
Thur night wl feature the next system appchg fm the west as s/wv mvs
out of the Great Lakes. GFS holds onto sfc high the longest while EC
and CMC mv it into the north Atlantic by 12z Fri. Hv gone with lochc
showers acrs most of the CWA on Thu night, mainly after midnight.
Upr trof wl lift thru the area drg the day on Fri with showers ovr
the region. Cloudy and showery airmass wl keep temps blo normal for
the end of the week.
Trough clears the region Sat aftn with H5 ridge following in it's
wake. Temps wl climb to nr normal under influence of ridging. Next
system wl bring showers back to the area twd the end of the extndd.
Med range guidance seems to hv come into better agreement with the
upr air pattern but still with minor timing differences. Expecting
temps to moderate abv normal for the vry end of the pd.
&&
.AVIATION /20Z MONDAY THROUGH SATURDAY/...
NEAR TERM: Other than MVFR in stronger showers and storms this
evening, VFR is expected. Some patchy fog could develop in
valleys and low lying areas overnight with local reductions in
visibility at all TAF sites. SW winds tonight will shift W
Tuesday.
SHORT TERM:
Tue night...Low MVFR/IFR for southern terminals with VFR
elsewhere. Winds light out of the north.
Wed-Thur...VFR with light north winds.
Thu night-Fri...MVFR restrictions Fri morning with off and on
showers through the day Friday. Light S winds.
Fri night-Sat...Mainly VFR. Light winds.
&&
.MARINE...
NEAR TERM: Below SCA conditions expected with a few gusts to
20kts tonight. Waves generally 3 to 4 feet.
SHORT TERM: Seas and winds remaining below SCA levels into
Saturday.
&&
.CAR WATCHES/WARNINGS/ADVISORIES...
ME...None.
MARINE...None.
&&
Near Term...Cornwell
Short Term...Farrar
Long Term...Farrar
Aviation...Cornwell/Farrar
Marine...Cornwell/Farrar
Hazardous weather outlook, Aug 12, 3:12 AM EST, 13 hours 31 minutes before
Hazardous Weather Outlook
National Weather Service Caribou ME
412 AM EDT Mon Aug 12 2019
MEZ001>003-015>017-029-030-130815-
Northwest Aroostook-Northeast Aroostook-Northern Somerset-
Southern Penobscot-Interior Hancock-Central Washington-
Coastal Hancock-Coastal Washington-
412 AM EDT Mon Aug 12 2019
This Hazardous Weather Outlook is for Coastal DownEast Maine, Far
Northern Maine, Interior DownEast Maine, North Woods Maine and
Penobscot Valley Maine.
.DAY ONE...Today and Tonight.
Any thunderstorms this afternoon into early this evening may contain
gusty wind and small hail.
.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.
No hazardous weather is expected at this time.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not required at this time.
MEZ004>006-010-011-031-032-130815-
Northern Piscataquis-Northern Penobscot-Southeast Aroostook-
Central Piscataquis-Central Penobscot-Southern Piscataquis-
Northern Washington-
412 AM EDT Mon Aug 12 2019
This Hazardous Weather Outlook is for Central Highlands Maine, Far
Eastern Maine, North Woods Maine and Penobscot Valley Maine.
.DAY ONE...Today and Tonight.
Thunderstorms this afternoon may turn severe in spots with damaging
wind and hail.
.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.
No hazardous weather is expected at this time.
.SPOTTER INFORMATION STATEMENT...
Weather spotters should report severe weather according to standard
operating procedures.
ANZ050>052-130815-
Coastal Waters from Eastport, ME to Schoodic Point, ME out 25 NM-
Coastal Waters from Schoodic Point, ME to Stonington, ME out 25 NM-
Intra Coastal Waters from Schoodic Point, ME to Stonington, ME-
412 AM EDT Mon Aug 12 2019
This Hazardous Weather Outlook is for Atlantic Coastal Waters.
.DAY ONE...Today and Tonight.
No hazardous weather is expected at this time.
.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.
No hazardous weather is expected at this time.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not required at this time.
CB
Tornado, Washington
- When
- August 12, 4:43 PM EST to 4:44 PM EST
- Where
- Washington County, 9.94 mi W of Topsfield to 9.75 mi W of Topsfield
- Rating
- EF1
- Path length
- 0.21 mi
- Path width
- 200 yd
- Reported by
- NWS Storm Survey
- Coordinates
- 45.417, -67.955
A mini-supercell thunderstorm produced a brief tornado in a wooded area of Kossuth Township between Baskahegan Stream and Route 6. The tornado briefly touched down twice along the short path along Iron Bridge Road. Wind speeds with the EF-1 tornado were estimated at up to 90 mph. Approximately 120 trees were uprooted or snapped along the path (DI 28, DOD4). The average path width was around 150 yards.
- Tornado
- A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornadoes and Damaging Winds in Illinois, August 12, 2019$850,000 · EF1 · 13 events
- Tornado and Damaging Winds in Indiana, August 12 to 13, 2019$22,000 · EF1 · 5 events
- Tornado and Hail in North Dakota, August 12, 2019$50,000 · EF0 · 6 events
- Excessive Heat and Heat in Kentucky, August 12, 201919 events
- Excessive Heat and Heat in Illinois, August 12, 201919 events
- Excessive Heat and Heat in Missouri, August 12, 201911 events
- Damaging Winds in Oklahoma, August 12 to 16, 2019$10,000 · 61 kt wind · 7 events
- Flash Flooding in Illinois, August 12, 20196 events
- Damaging Winds in Missouri, August 12 to 13, 201961 kt wind · 6 events
- Heat in Alabama, August 12, 20194 events
- Damaging Winds in Texas, August 12, 201961 kt wind · 4 events
- Flash Flooding and Flooding in Michigan, August 12 to 13, 20194 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 843733.